1 person has experienced Ayurveda. Have you?
I'm a professional and
|0 people have tried Ayurveda||1 person has prescribed Ayurveda|
Ayurvedic therapy presents numerous potential safety concerns. One serious problem is that many Ayurvedic herbs have never undergone a formal safety evaluation, and those that have been evaluated have not necessarily been proven harmless. For more information on safety risks with individual Ayurvedic herbs, see the following articles: andrographis , ashwagandha , boswellia , Coleus forskohlii, dandelion , fenugreek , garlic , ginger , gotu kola , guggul , gymnema , neem , phyllanthus , turmeric , and tylophora .
Most of the proprietary herbal formulas described in this article have undergone a certain amount of safety testing by the manufacturer and were found reassuringly nontoxic; however, verification of safety by independent laboratories that maintain modern standards remains limited. Some traditional Ayurvedic formulas may contain toxic levels of heavy metals, especially lead, mercury, and arsenic. 1 According to one study, approximately one in five US and Indian produced Ayurvedic medicine contained detectable amounts of at least one of these heavy metals. 2 In one particularly dramatic and tragic case report, a brain-damaged child born to a mother using an Ayurvedic formula was found to have the highest bloods levels of lead ever recorded in a living newborn. 3 Analysis of the formula revealed a very high lead content, along with toxic levels of mercury.
There are other concerns as well. For example, oral silver, a traditional Ayurvedic remedy, can cause permanent gray-black staining of the skin and mucous membranes. 4 The dietary recommendations made within the context of Ayurvedic theory could conceivably lead to inadequate intake of essential nutrients, and hence malnutrition. However, most reputable Ayurvedic practitioners are well aware of modern nutrition knowledge and take care to make reasonable recommendations within that context.
Various traditional Ayurvedic techniques, such as bloodletting and drinking urine, clearly suggest possible health risks. Fortunately, most modern Ayurvedic practitioners shun the most worrisome of these methods.
In a case report, a patient taking the antidepressant sertraline had two relapses of depression soon after taking an Ayurvedic herbal mixture containing Terminalia chebula and Commiphora wighteii. The authors interpreted this as a likely adverse drug-herb interaction. 5 Finally, one study found that an Ayurvedic herbal formula called Trikatu (a mixture of black pepper and ginger) can reduce the effectiveness of the standard anti-inflammatory drug diclofenac. 6 This finding was somewhat surprising as black pepper is generally thought to enhance the absorption of and activity of various medications through a number of known chemical interactions.
The presence of heavy metals in some Ayurvedic products makes them potentially harmful. Studies have found detectable levels of lead, mercury, and arsenic. Labeled as "Indian" or "South Asian," these products are sold online and in stores. The Food and Drug Administration (FDA) does not review or approve Ayurvedic products, which can be especially harmful to children. For more information, read the FDA's warning
- Saper RB, Kales SN, Paquin J, Burns MJ, Eisenberg DM, Davis RB, Phillips RS. Heavy metal content of ayurvedic herbal medicine products. JAMA. 292(23):2868-73.
- Saper RB, Phillips RS, Sehgal A, Khouri N, Davis RB, Paquin J, Thuppil V, Kales SN. Lead, mercury, and arsenic in US- and Indian-manufactured Ayurvedic medicines sold via the Internet. JAMA. 300(8):915-23.
- Tait PA, Vors A, James S, et al. Severe congenital lead poisoning in a preterm infant due to a herbal remedy. Med J Aust. 2002;177:193-195.
- Gulbranson SH, Hud JA, Hansen RC. Argyria following the use of dietary supplements containing colloidal silver protein. Cutis. 66(5):373-4.
- Prasad KP, Tharangani PG, Samaranayake CN. Recurrent relapses of depression in a patient established on sertraline after taking herbal medicinal mixtures--a herb-drug interaction? J Psychopharmacol. 23(2):216-9.
- Lala LG, D'Mello PM, Naik SR. Pharmacokinetic and pharmacodynamic studies on interaction of "Trikatu" with diclofenac sodium. J Ethnopharmacol. 91(2-3):277-80.